Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 32, NWS Midland/Odessa, TX

July 15, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 15, 2014, 4:25 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2014, 4:25 PM MDT (22:25 UTC)
Expired
Jul 15, 2014, 7:15 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 162 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WGUS54 KMAF 152225
FFWMAF
NMC015-160115-
/O.NEW.KMAF.FF.W.0032.140715T2225Z-140716T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 PM MDT TUE JUL 15 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 715 PM MDT

* AT 416 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A THUNDERSTORM 16 MILES SOUTHWEST OF SEVEN
  RIVERS...OR 26 MILES WEST OF CARLSBAD...MOVING SOUTHEAST AT 15
  MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  STATE HIGHWAY 137 WEST OF THE INTERSECTION WITH U.S. 285...
  COUNTY ROAD 28 WEST OF SEVEN RIVERS...
  COUNTY ROADS 400...401...AND 404...
  ROCKY ARROYO WATERSHED ABOVE BRANTLEY LAKE STATE PARK...
  SOUTH SEVEN RIVERS WATERSHED ABOVE BRANTLEY LAKE STATE PARK...

LAT...LON 3261 10459 3261 10442 3258 10442 3250 10437
      3243 10444 3242 10447 3237 10448 3237 10455
      3234 10455 3234 10462 3232 10469 3244 10480
      3261 10469

$$
1 follow-up statement
990 
WGUS74 KMAF 160025
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 PM MDT TUE JUL 15 2014

NMC015-160035-
/O.CAN.KMAF.FF.W.0032.000000T0000Z-140716T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
625 PM MDT TUE JUL 15 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL EDDY
COUNTY...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED.
THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3261 10459 3261 10442 3258 10442 3250 10437
      3243 10444 3242 10447 3237 10448 3237 10455
      3234 10455 3234 10462 3232 10469 3244 10480
      3261 10469

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 1:41 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 15, 1:41 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT Tue Jul 15 2014

.DISCUSSION...

Currently, there are showers and thunderstorms across the Davis
Mountains and surrounding area as well as some light showers across
the Western Low Rolling Plains.  This is a result of a shortwave
moving over the region on the backside of a broad upper trough that
is centered over the Great Lakes region.  Temperatures are cooler
today as a result of a boundary moving through the area with east to
northeast winds on the backside of a surface high over the
Central/Southern Plains.  Another shortwave will move into the
northern CWA tonight as the boundary moves to the south, so showers
are expected to continue into the overnight hours.  A shortwave will
be over the area on Wednesday so more scattered showers and
thunderstorms with moderate rainfall are expected.  Bulk shear and
CAPE values will be higher across the northern and eastern CWA so an
isolated severe storm or two cannot be ruled out.  Despite the
scattered rain and cloud cover across the area, temperatures are
expected to warm up on Wednesday due to an intensifying surface
trough.

An additional shortwave on the backside of the upper trough will
move over the area on Thursday with a cold front moving into the
area Thursday as well.  Temperatures will warm up in advance of the
front, but there is some uncertainty with how warm it will get.  The
shortwave and front will allow for more rain and storms to develop
across the CWA on Thursday with the lift remaining over the region.
Moderate rainfall amounts are again expected.  A few severe storms
are possible this day along and near the front.  On Friday, the
upper trough and associated shortwaves will move east of the region
with the area of convection moving south toward the Rio Grande by
Friday evening.

An upper ridge will begin building over the central conus on
Saturday with areas of convection being confined to the higher
terrain of West Texas and southeast New Mexico.  Temperatures are
also expected to warm up into the mid 90s to triple digits beginning
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  93  72  93  /  40  30  40  40
BIG SPRING TX              72  93  74  93  /  30  30  40  40
CARLSBAD NM                69  96  70  94  /  30  30  40  30
DRYDEN TX                  76  98  77  99  /  20  20  20  40
FORT STOCKTON TX           72  96  74  97  /  20  30  30  40
GUADALUPE PASS TX          66  88  68  88  /  40  30  40  40
HOBBS NM                   68  92  68  92  /  40  30  40  30
MARFA TX                   62  88  64  90  /  30  40  40  40
MIDLAND INTL AIRPORT TX    71  94  73  95  /  30  30  40  40
ODESSA TX                  71  93  73  94  /  30  30  40  40
WINK TX                    71  97  74  99  /  30  30  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/80
Hazardous weather outlook, Jul 15, 12:57 PM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT TUE JUL 15 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
157 PM CDT TUE JUL 15 2014 /1257 PM MDT TUE JUL 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE HIGHER TERRAIN
INTO THE LOWER TRANS PECOS THIS AFTERNOON AND EVENING, WITH MORE
ISOLATED STORMS OVER THE PERMIAN BASIN.  SOME OF THESE STORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEW MEXICO
AND WEST TEXAS WEDNESDAY AND WEDNESDAY NIGHT.  STRONG STORMS WILL
AGAIN BE POSSIBLE, WITH GUSTY WINDS NEAR 50 MPH AND LOCALLY HEAVY
RAINFALL.  HOWEVER, A SEVERE STORM OR TWO CAPABLE OF PRODUCING
HAIL AND STRONG WINDS CANNOT BE RULED OUT, ESPECIALLY OVER THE
PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 15, 1:30 PM MDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT TUE JUL 15 2014

TXZ074-080-152030-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
230 PM CDT TUE JUL 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL JEFF DAVIS AND NORTH CENTRAL PRESIDIO COUNTIES UNTIL 330 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 16 MILES EAST OF VALENTINE AT 229
PM CDT...MOVING SOUTHWEST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...HEAVY RAIN FALL...DEADLY LIGHTNING AND SMALL
HAIL ARE POSSIBLE WITH THIS STORM.

LAT...LON 3067 10409 3041 10430 3056 10452 3078 10441
      3081 10416
TIME...MOT...LOC 1929Z 064DEG 14KT 3066 10426
Special weather statement, Jul 15, 4:23 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT TUE JUL 15 2014

TXZ075-152245-
PECOS-
523 PM CDT TUE JUL 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL PECOS COUNTY UNTIL 545 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED IN OPEN COUNTRY
OF SOUTH CENTRAL PECOS COUNTY...10 MILES SOUTHEAST OF SIERRA MADERA
AT 522 PM CDT...MOVING SOUTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3043 10258 3024 10280 3040 10295 3053 10289
      3059 10279
TIME...MOT...LOC 2222Z 317DEG 5KT 3046 10280

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.